To assess the incidence and possible causative factors of a newly recognized syndrome, the intraoperative floppy iris (IFIS).
Clinical practices in Los Altos and San Rafael, California, USA.
A retrospective chart review of consecutive cataract surgeries performed in a 2-surgeon practice over a 12-month period (706 eyes; 511 patients) was used to assess the percentage of cataract patients on systemic sympathetic α-1 antagonist medications as well as the percentage of patients who manifested the IFIS. A separate prospective study of 900 consecutive cases (741 patients) performed by another surgeon was used to determine the incidence of IFIS and the percentage of these patients who were taking α-1 antagonist medications.
Three percent (16/511) of the patients in the retrospective study, representing 3.0% (25/706) of the total eyes, were taking tamsulosin (Flomax) for benign prostatic hypertrophy. The overall prevalence of IFIS was 2.0% (10/511 patients). The syndrome was noted intraoperatively in 63.0% (10/16) of the tamsulosin patients but in none of the 11 patients on other systemic α-1 blockers. In the prospective study of 900 consecutive cataract surgeries, the prevalence of IFIS was 2.2% (16/741 patients). Ninety-four percent (15/16) of the IFIS patients were taking or had taken systemic tamsulosin. Twenty-six patients (36 eyes) in the 2 studies had IFIS associated with systemic tamsulosin. Sphincterotomies and mechanical pupil stretching were ineffective in maintaining adequate pupil dilation in this surgical population.
Intraoperative floppy iris syndrome occurred in approximately 2% of a cataract surgery population and appeared to be caused by tamsulosin, a systemic sympathetic α-1A antagonist medication that is the most frequently prescribed medication for benign prostatic hypertrophy.